Twelve patients with recurrent polyserositis (RP, familial Mediterranean fever) on colchicine prophylaxis (1.0-2.0 mg daily) for three years or more were evaluated for the presence of gastrointestinal effects possibly attributable to the drug. Two patients had bulky stools, two others had transient diarrhea, and one had heartburn. Serum vitamin B12, calcium, and carotene levels were normal in all cases, and D-xylose absorption was normal in 11 of the 12. Three patients had mild steatorrhea (7.5, 7.9, and 9.9 g daily). Jejunal biopsies from these and a fourth patient with bulky stools but normal fecal fat excretion showed no abnormal histological changes. However, (Na + K)-ATPase activity was significantly decreased in all four cases. Colchicine had to be discontinued in only one of the 12 cases. It is concluded that mild steatorrhea and enzyme inhibition may occur in patients on long-term colchicine prophylaxis and that careful periodic observations for this and other adverse effects is imperative in such patients.